Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 77, NWS Tucson, AZ

August 23, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2005, 8:50 AM MST for Pima County, Arizona. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2005, 8:50 AM MST (15:50 UTC)
Expired
Aug 23, 2005, 10:45 AM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:00 AM MSTFLASH FLOODTucson, AZMANY ROADS ACROSS THE TUCSON METRO AREA CLOSED DUE TO FLOODING. THESE INCLUDED BUT ARE NOT LIMITED TO, KINNEY ROAD AT MCCAIN LOOP, PUMP STATION ROAD FROM AVRA VALLEY RD. TO SILVERBELL, MISSION ROAD BETWEEN VALENCIA TO DREXEL, OLD AJO HIGHWAY FROM SAN JOAQUIN T
Aug 23, 10:11 AM MSTFLOODTucson, AZSANTA CRUZ RIVER AT CONGRESS STREET DOWNTONE OVER BANKFULL. SPOTTER REPORTED THAT WATER WAS FLOWING OVER THE WALKWAYS ON EACH SIDE OF THE RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 3.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 231600
FFWTWC
AZC019-231845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...QUEENS WELL...ORO VALLEY...
  MARANA...GREEN VALLEY

* UNTIL 1145 AM MST

* AT 850 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF MODERATE RAIN 
OVER THE TUCSON METRO AREA...HOWEVER RUNOFF FROM EARLIER HEAVY RAINS 
WILL CONTINUE TO PRODUCE FLASH FLOODING ACROSS EASTERN PIMA 
COUNTY...INCLUDING THE TUCSON METRO AREA. THE ACTIVITY WAS MOVING 
NORTHEAST AT 15 MPH. THE HEAVIEST RAINS WERE NOW OCCURRING FROM 
QUEENS WELL TO THREE POINTS.

SEVERAL REPORTS OF STALLED VEHICLES HAVE BEEN REPORTED...ESPECIALLY 
ACROSS SOUTH TUCSON. THE STONE UNDERPASS NEAR 6TH STREET...THE 
INTERSECTION OF PARK AND AJO...AND HOUGHTON ROAD SOUTH OF INTERSTATE 
10 TO SAHUARITA ROAD WERE ALL CLOSED. THE INTERSECTION OF KOLB AND 
ESCALANTE HAS BEEN REPORTED IMPASSABLE. TRAILERS HAVE BEEN REPORTED 
SURROUNDED BY WATER ALONG OLD NOGALES HIGHWAY NORTH OF SAHUARITA.

THE HEAVIEST RAINFALL HAS FALLEN ALONG AND SOUTH OF VALENCIA ROAD TO 
SAHUARITA ROAD...INCLUDING THE TUCSON INTERNATIONAL AIRPORT. ORO 
VALLEY...CATALINA AND THE CATALINA FOOTHILLS HAVE ALSO RECEIVED VERY 
HEAVY RAIN. AN ESTIMATED 1.50 TO 2.00 INCHES OF RAIN HAS FALLEN 
ACROSS ISOLATED LOCATIONS. AN ADDITIONAL AREA OF HEAVY RAIN WAS 
LOCATED BETWEEN SILVERBELL AND THREE POINTS...WHERE UP TO 2.00 
INCHES HAS FALLEN OVER THE PAST 2 HOURS. A SIGNIFICANT RISE HAS 
OCCURRED ON THE BRAWLEY WASH DURING THE PAST FEW HOURS WITH SEVERAL 
HOMES POTENTIALLY THREATENED NEAR THREE POINTS.  

EXCESSIVE RAINFALL RUNOFF FROM WILL CAUSE FLOODING OF NORMALLY DRY 
WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
NEVER ATTEMPT TO DRIVE AROUND BARRICADES.

LAT...LON 3250 11166 3189 11159 3179 11047 3250 11047

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 231717
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1011 AM MST TUE AUG 23 2005

AZC019-231845-
PIMA AZ-
1011 AM MST TUE AUG 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 AM MST FOR EASTERN PIMA
COUNTY...

AT 1006 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF MODERATE RAIN 
OVER THE TUCSON METRO AREA...HOWEVER RUNOFF FROM EARLIER HEAVY RAINS 
WILL CONTINUE TO PRODUCE FLASH FLOODING ACROSS EASTERN PIMA 
COUNTY...INCLUDING THE TUCSON METRO AREA. THE PANTANO WASH AT VAIL 
CURRENTLY HAS 4 FEET OF WATER FLOWING. THIS FLOW WILL FLOW NORTHWEST 
AND AFFECT LOW WATER CROSSINGS OVER SOUTHEAST TUCSON INCLUDING 
HOUGHTON AND HARRISON ROAD THROUGH 1145 AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...
QUEENS WELL...ORO VALLEY...MARANA AND ALDER CANYON.

LAT...LON 3250 11166 3189 11159 3179 11047 3250 11047

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 231847
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1141 AM MST TUE AUG 23 2005

AZC019-231851-
PIMA AZ-
1141 AM MST TUE AUG 23 2005

...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY EXPIRES AT 1145 AM
MST...

AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF LIGHT TO 
MODERATE RAIN OVER THE TUCSON METRO AREA...HOWEVER RUNOFF FROM 
EARLIER HEAVY RAINS WILL CONTINUE TO PRODUCE HIGH FLOWS IN WASHES 
AND LOW WATER CROSSINGS...ACROSS EASTERN PIMA COUNTY...INCLUDING THE 
TUCSON METRO AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE 
REPLACED BY AN URBAN AND SMALL STREAM FLOOD ADVISORY. THE PANTANO 
WASH AT VAIL CURRENTLY HAS 2 FEET OF WATER FLOWING. THIS FLOW WILL 
FLOW NORTHWEST AND AFFECT LOW WATER CROSSINGS OVER SOUTHEAST TUCSON 
INCLUDING HOUGHTON AND HARRISON ROAD THROUGH THE EARLY AFTERNOON.

LAT...LON 3250 11166 3189 11159 3179 11047 3250 11047

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:05 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 23, 3:05 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 AM MST TUE AUG 23 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...IN
COMBINATION WITH SIGNIFICANTLY INCREASED MOISTURE...WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST ARIZONA TODAY
INTO THIS EVENING. COOLER DAYTIME TEMPERATURES WILL ALSO OCCUR
TODAY. HIGH PRESSURE OVER TEXAS WILL MOVE WEST AND BECOME CENTERED
OVER THE AREA BY THIS WEEKEND. THIS WILL MEAN WARMER TEMPERATURES BY
LATE IN THE WEEK...BUT WITH A CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...SCATTERED SHOWERS/THUNDERSTORMS ONGOING AT THIS TIME
ACROSS SE PINAL/WRN GRAHAM COUNTIES WITH ISOLATED SHOWERS REDEVELOPING
ACROSS ERN PIMA/WRN COCHISE COUNTIES. IR SATELLITE IMAGERY INDICATED
CONSIDERABLE CLOUDINESS EXCEPT FAR WRN PIMA COUNTY WHERE GENERALLY
CLEAR SKIES WERE NOTED. DEWPOINTS VALID 09Z WERE IN THE MID 50S NE
TO THE 60S ELSEWHERE. THESE VALUES WERE NEARLY UNCHANGED VERSUS 24
HOURS AGO ACROSS ERN SECTIONS...BUT WERE AS MUCH AS 10 DEGS HIGHER
VERSUS THIS TIME LAST NIGHT TUCSON VICINITY WWD. KYUX VWP VALID
0933Z DEPICTED 20-25 KT SLY/SELY FLOW IN THE SURFACE-3K FT LAYER
INDICATIVE OF MODERATE SURGE...AND WHERE DEWPOINT AT KYUM VALID 09Z
WAS 26C/79F. 23/00Z KTUS SOUNDING ALSO REFLECTED A MOISTURE INCREASE
DURING THE PAST 12-24 HOURS WITH PRECIP WATER VALUE NEAR 1.45 INCH.

BELIEVE ACTIVE CONVECTIVE PERIOD ON TAP FOR SE AZ LATER TODAY INTO
THIS EVENING AS SHORTWAVE TROUGH INITIALLY OVER SRN CA MIGRATES
EWD...PROVIDING THE SYNOPTIC SCALE ASCENT/FORCING WITH THE
AFOREMENTIONED AVAILABLE MOISTURE NECESSARY TO PRODUCE SCATTERED-
NUMEROUS THUNDERSTORMS ACROSS THIS FORECAST AREA. HAVE ADJUSTED
INHERITED POPS UPWARD TODAY INTO THIS EVENING TO REFLECT THIS
NOTION. ANY SHOWERS/THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON
MAY BECOME MARGINALLY SEVERE...AND HEAVY RAINFALL SUFFICIENT FOR
FLASH FLOODING NOT OUT OF THE QUESTION GIVEN INCREASED MOISTURE
SUPPLY. HAVE GIVEN THOUGHT TOWARD ISSUANCE OF FLASH FLOOD WATCH...
BUT WILL DEFER TO DAYSHIFT GIVEN LOW CONFIDENCE THAT WIDESPREAD
HEAVY RAINS WILL OCCUR. ACTIVITY TO DECREASE IN COVERAGE/INTENSITY
LATER TONIGHT...BUT WILL MAINTAIN LOW-GRADE POPS AFTER MIDNIGHT
MAINLY TUCSON VICINITY EWD AS SHORTWAVE TROUGH MOVES NEWD.

SCATTERED AFTERNOON/EVENING THUNDERSTORMS AGAIN WED CENTRAL/ERN
SECTIONS WITH ISOLATED TSTMS WEST. HIGH PRESSURE ALOFT INITIALLY
OVER TX WILL GRADUALLY MIGRATE WWD AND BECOME CENTERED OVER THE AREA
BY THE WEEKEND. 23/00Z GFS EXTENSION KEEPS ENOUGH MID-LEVEL MOISTURE
ACROSS SE AZ TO WARRANT LOW-GRADE POPS MAINLY DURING THE AFTERNOONS/
EVENINGS INTO THE WEEKEND AND EARLY NEXT WEEK.

OPTED TO TRIM INHERITED DAYTIME MAX TEMPS TODAY A FEW DEGREES GIVEN
EXPECTED PRECIP SCENARIO. DAYTIME MAX TEMPS BY THE END OF THE WEEK
AND THIS WEEKEND EXPECTED TO TREND EITHER CLOSE TO...OR SLIGHTLY
ABOVE...SEASONAL NORMALS FOR LATE AUGUST.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:17 AM MSTFlash Flood WarningTWCPima58 min
Aug 23, 6:59 AM MSTFlash Flood WarningTWCPima61 min
Aug 23, 9:27 AM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 23, 11:27 AM MSTFlash Flood WarningTWCCochise2 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.